Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 69, NWS Sioux Falls, SD

May 11, 2022Cottonwood County, Jackson County, Minnesota; Clay County, Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 11, 2022, 6:39 PM CDT for Cottonwood County, Jackson County, Minnesota; Clay County, Dickinson County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2022, 6:39 PM CDT (23:39 UTC)
Expired
May 11, 2022, 7:15 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Clay County, IA, Dickinson County, IA, Cottonwood County, MN, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 138 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:42 PM CDTTSTM WND GST 601 S Alpha, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 1:15 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

746 
WUUS53 KFSD 112339
SVRFSD
IAC041-059-MNC033-063-120015-
/O.NEW.KFSD.SV.W.0069.220511T2339Z-220512T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
639 PM CDT Wed May 11 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Eastern Dickinson County in northwestern Iowa...
  Northern Clay County in northwestern Iowa...
  Eastern Jackson County in southwestern Minnesota...
  Eastern Cottonwood County in southwestern Minnesota...

* Until 715 PM CDT.

* At 639 PM CDT, severe thunderstorms were located along a line
  extending from near Comfrey to near Bergen to near Greenville,
  moving east at 45 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Mountain Lake around 645 PM CDT.
  Terril around 655 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Iowa...and southwestern Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Iowa...and southwestern Minnesota.

&&

LAT...LON 4350 9491 4304 9491 4306 9529 4370 9507
      4420 9517 4419 9511 4411 9510 4410 9486
      4350 9485
TIME...MOT...LOC 2339Z 254DEG 41KT 4416 9498 4372 9493 4307 9515 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

SST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:34 PM CDT, 5 minutes earlier.

Area forecast discussion, May 11, 6:34 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
634 PM CDT Wed May 11 2022

.SHORT TERM...(This Evening through Thursday)
Issued at 240 PM CDT Wed May 11 2022

An environment very favorable for rotating supercells will come
together from mid afternoon into early evening. Deep moisture in the
low to mid levels will see a cold pool aloft drift overhead in the
form of an MCV in Nebraska. This will allow for nearly dry adiabatic
lapse rates in the EML creating about 4000 J/kg CAPE. The only thing
working against tornado development is a fairly deep inflow layer
with southeast winds roughly from the surface to 4000 feet AGL. Nice
turning above that though so definitely enough to support some
rotating updrafts. But there is a little weakness in the mid levels
so not a perfect hodograph and wind field. Main concerns with this
set up will be the potential for very large hail, possibly as large
as baseballs as well as isolated tornadoes and wind gusts around 70
mph.

The threat for severe weather should lift northeast quickly this
evening and by about 3z most activity should be out of the area.
With deep moisture and fairly strong southeast winds lows will be
very warm, from the mid 60s to lower 70s.

Thursday will be another fairly high end threat for severe weather.
A strong trough of low pressure aloft will deepen over western ND
which should allow for increasing divergence aloft. Ahead of this
wave a quasi dry line will move into eastern SD by late afternoon
and should be a spark for another round of strong to severe storms.
While the hodograph is still not perfect, the inflow layer is a
little shallower at about 3000 feet AGL with rapid turning just
above this then some decent speed shear aloft towards the upper
level jet. Overall it will be a balancing act on a broken line with
supercells and a linear system. Initially suspect that a few
supercells will be likely then a possible transition to linear.
Quite a bit of support regardless for tomorrow afternoon and
evening. With dew points in the mid 60s to lower 70s and highs mid
80s to lower 90s it will be a very sticky day.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 240 PM CDT Wed May 11 2022

Upper level low pressure will keep west to northwest flow aloft
which supports dry conditions and near normal temperatures. Overall
looking at lows of 45 to 55 with highs of 65 to 75. By mid week the
models begin to diverge on solutions as to how to handle some
troughiness that moves into the west coast and northern Rockies.
This will likely bring scattered chances for showers and
thunderstorms with temperatures remaining near normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 621 PM CDT Wed May 11 2022

A line of thunderstorms east of Interstate 29 will push out of
the area shortly after 00Z. With their departure, VFR conditions
are expected for the majority of the TAF period. Variably gusty
winds will diminish through the evening, settling in on
south/southeasterly for late tonight into Thursday. Another line
of thunderstorms, some possible severe, is expected to develop
through the western James River Valley by 22Z on Thursday, pushing
eastward through the end of the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, May 11, 5:08 AM CDT, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
508 AM CDT Wed May 11 2022

SDZ038-039-050-052>054-057>060-063>065-068-121015-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
508 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight
Isolated thunderstorms are possible this morning with the
potential of producing small hail.

Late this afternoon and evening, there is a chance for
thunderstorms. Storms would be capable of producing hail up to 2
inches in diameter and wind gusts to 60 mph. Isolated storms may
form after midnight but these storms will not be severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Very warm and humid conditions on Thursday afternoon will produce
heat indices from 90 to 95 degrees.

Thunderstorms are expected to develop in the late afternoon on
Thursday between the Missouri and James Rivers. Large hail up to
2 inches in diameter, wind gusts to 60 mph and an isolated tornado
will be possible in the late afternoon. As the storms move east,
damaging winds to 70 mph and hail to 1.5 inches in diameter will
be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible from 4 PM to 9 PM today.

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061-062-
066-067-121015-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Brookings-Lake-Moody-McCook-Minnehaha-Turner-
508 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight
A few thunderstorms are possible this morning. While most storms
will not be severe, an isolated storm may produce up to quarter
size hail.

Late this afternoon and evening, scattered thunderstorms are
expected to develop. Storms would be capable of producing hail up
to 2.5 inches in diameter and wind gusts to 70 mph. A tornado
will also be possible along and north of I-90. These storms should
move northeast of the area by 9 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Very warm and humid conditions on Thursday afternoon will produce
heat indices from 90 to 95 degrees.

Thunderstorms are expected to develop in the late afternoon on
Thursday west of I-29. These storms will develop into a squall
line as they approach I-29 in the early evening. Hail up to 1.5
inches in diameter and wind gusts to 75 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely from 4 PM to 9 PM.

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ069>071-121015-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Yankton-Union-
508 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight
Isolated thunderstorms are possible through mid morning. Hail up
to quarter size hail may occur with these storms.

Very warm and humid conditions are expected this afternoon with
heat indices in the mid to upper 90s.

Late this afternoon scattered thunderstorms are expected to
develop. Storms would be capable of producing hail up to 2.5
inches in diameter and wind gusts to 70 mph. An isolated tornado
is possible near the Minnesota and Iowa border. The storms are
expected to move north of the area by sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Very warm and humid conditions on Thursday afternoon will produce
heat indices from 90 to 95 degrees.

Thunderstorms are expected to develop in the late afternoon on
Thursday west of I-29. These storms will develop into a squall
line as they approach I-29 in the early evening. Hail up to 1.5
inches in diameter and wind gusts to 75 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely from 3 PM to 8 PM.

In the hours before

Local storm report, May 11, 5:53 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TORNADO          5 S STORDEN             43.96N 95.30W
05/11/2022                   COTTONWOOD         MN   LAW ENFORCEMENT

&&

PS
Local storm report, May 11, 5:59 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TORNADO          STORDEN                 44.04N 95.32W
05/11/2022                   COTTONWOOD         MN   FIRE DEPT/RESCUE

&&

PS
Local storm report, May 11, 6:06 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
606 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     4 NNW JEFFERS           44.12N 95.22W
05/11/2022                   COTTONWOOD         MN   TRAINED SPOTTER

            8-10 INCH BRANCHES DOWN.

&&

PS
Local storm report, May 11, 6:20 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
620 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     LAKE PARK               43.45N 95.33W
05/11/2022  E65 MPH          DICKINSON          IA   EMERGENCY MNGR

&&
Local storm report, May 11, 6:25 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             OKABENA                 43.74N 95.32W
05/11/2022  M1.00 INCH       JACKSON            MN   PUBLIC

&&

IG
Local storm report, May 11, 6:37 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     3 N WINDOM              43.91N 95.11W
05/11/2022  M76 MPH          COTTONWOOD         MN   AWOS

&&

PS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 11:44 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon31 min
May 11, 12:23 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon37 min
May 11, 12:35 PM CDTSevere Thunderstorm WarningFSDLyon10 min
May 11, 4:07 PM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone23 min
May 11, 5:26 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray, Nobles49 min
May 11, 5:36 PM CDTTornado WarningFSDCottonwood24 min
May 11, 5:49 PM CDTTornado WarningFSDJackson26 min
May 11, 5:56 PM CDTTornado WarningFSDCottonwood19 min
May 11, 6:09 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson36 min
May 11, 6:18 PM CDTTornado WarningFSDCottonwood, Jackson27 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.